Skip to main content

On the asymptotic geometry of abelian-by-cyclic groups

This is a preview of subscription content, access via your institution.

References

  • [Be]Benardete D., Topological equivalence of flows on homogeneous spaces, and divergence of one-parameter subgroups of Lie groups.Trans. Amer. Math. Soc., 306 (1988), 499–527.

    Article  MATH  MathSciNet  Google Scholar 

  • [BG]Bridson, M. &Gersten, S., The optimal isoperimetric inequality for torus bundles over the circle.Quart. J. Math. Oxford Ser. (2), 47 (1996), 1–23.

    MathSciNet  MATH  Google Scholar 

  • [BS1]Bieri, R. &Strebel, R., Almost finitely presented soluble groups.Comment. Math. Helv., 53 (1978) 258–278.

    MathSciNet  MATH  Google Scholar 

  • [BS2]—, Valuations and finitely presented metabelian groups.Proc. London Math. Soc., 41 (1980), 439–464.

    MathSciNet  MATH  Google Scholar 

  • [BW]Block, J. &Weinberger, S., Large scale homology theories and geometry, inGeometric Topology (Athens, GA, 1993), pp. 522–569. AMS/IP Stud. Adv. Math. 2.1. Amer. Math. Soc., Providence, RI, 1997.

    Google Scholar 

  • [D]Dioubina, A., Instability of the virtual solvability and the property of being virtually torsion-free for quasi-isometric groups.ar Xiv: math. GR/9911099.

  • [E]Epstein, D. B. A., Cannon, J. W., Holt, D. F., Levy, S. V. F., Paterson, M. S. &Thurston, W. P.,Word Processing in Groups. Jones and Bartlett, Boston, MA, 1992.

    MATH  Google Scholar 

  • [FJ1]Farrell, F. T. &Jones, L. E., A topological analogue of Mostow's rigidity theorem.J. Amer. Math. Soc., 2 (1989), 257–370.

    Article  MathSciNet  MATH  Google Scholar 

  • [FJ2]—, Compact infrasolvmanifolds are smoothly rigid, inGeometry from the Pacific Rim (Singapore, 1994), pp. 85–97. de Gruyter, Berlin, 1997.

    Google Scholar 

  • [FM1]Farb, B. &Mosher L., A rigidity theorem for the solvable Baumslag-Solitar groups.Invent. Math., 131 (1998), 419–451.

    Article  MathSciNet  MATH  Google Scholar 

  • [FM2]— Quasi-isometric rigidity for the solvable Baumslag-Solitar groups, II.Invent Math., 137 (1999), 613–649.

    Article  MathSciNet  MATH  Google Scholar 

  • [FM3]Farb, B. & Mosher, L., The geometry of surface-by-free groups. In preparation.

  • [FM4]—, Problems on the geometry of finitely generated solvable groups, inCrystallographic Groups and Their Generalizations (Kortrijk, 1999). Contemp. Math., 262. Amer. Math. Soc., Providence, RI, 2000.

    Google Scholar 

  • [FS]Farb, B. &Schwartz, R., The large-scale geometry of Hilbert modular groups.J. Differential Geom., 44 (1996), 435–478.

    MathSciNet  MATH  Google Scholar 

  • [Ge1]Gersten, S. M., Quasi-isometry invariance of cohomological dimension.C. R. Acad. Sci. Paris Sér. I. Math., 316 (1993), 411–416.

    MATH  MathSciNet  Google Scholar 

  • [Ge2]— Isoperimetric functions of groups and exotic cohomology, inCombinatorial and Geometric Group Theory (Edinburgh, 1993), pp. 87–104. London Math. Soc. Lecture Note Ser., 204. Cambridge Univ. Press, Cambridge, 1995.

    Google Scholar 

  • [GH]Ghys, E. &Harpe, P. De La, Infinite groups as geometric objects (after Gromov), inErgodic Theory, Symbolic Dynamics, and Hyperbolic Spaces (Trieste, 1989), pp. 299–314. Oxford Univ. Press, New York, 1991.

    Google Scholar 

  • [Gr1]Gromov, M., Groups of polynomial growth and expanding maps.Inst. Hautes Études Sci. Publ. Math., 53 (1981), 53–73.

    MATH  MathSciNet  Google Scholar 

  • [Gr2]— Asymptotic invariants of infinite groups, inGeometric Group Theory, Vol. 2 (Sussex, 1991), pp. 1–295. London Math. Soc. Lecture Note Ser., 182 Cambridge Univ. Press, Cambridge, 1993.

    Google Scholar 

  • [He]Heintze, E., On homogeneous manifolds of negative curvature.Math. Ann., 211 (1974), 23–24.

    Article  MATH  MathSciNet  Google Scholar 

  • [Hi]Hinkkanen, A., Uniformly quasisymmetric groups.Proc. London Math. Soc., 51 (1985), 318–338.

    MATH  MathSciNet  Google Scholar 

  • [HPS]Hirsch, M., Pugh, C. &Shub, M.,Invariant Manifolds. Lecture Notes in Math., 583. Springer-Verlag, Berlin-New York, 1977.

    MATH  Google Scholar 

  • [KK]Kapovich, M. & Kleiner, B., Coarse Alexander duality and duality groups. Preprint.

  • [Ma]Malcev, A. I., On a class of homogeneous spaces.Izv. Akad. Nauk SSSR Ser. Mat., 13 (1949), 9–32 (Russian); English translation inAmer. Math. Soc. Transl., 39 (1951), 1–33.

    MATH  MathSciNet  Google Scholar 

  • [Mi]Milnor, J., A note on curvature and fundamental group.J. Differential Geom., 2 (1968), 1–7.

    MATH  MathSciNet  Google Scholar 

  • [Mo1]Mostow, G. D., Factor spaces of solvable groups.Ann. of Math., 60 (1954), 1–27.

    Article  MATH  MathSciNet  Google Scholar 

  • [Mo2]—Strong Rigidity of Locally Symmetric Spaces. Ann. of Math. Stud., 78. Princeton Univ. Press, Princeton, NJ, 1973.

    MATH  Google Scholar 

  • [MSW]Mosher, L., Sageev, M. & Whyte, K., Quasi-actions on trees. In preparation.

  • [P1]Pansu, P., Dimension conforme et sphère à l'infini des variété à courbure négative.Ann. Acad. Sci. Fenn. Ser. A I Math., 14 (1989), 177–212.

    MATH  MathSciNet  Google Scholar 

  • [P2]—, Métriques de Carnot-Carathéodory et quasiisométries des espaces symétriques de rang un.Ann. of Math., 129 (1989), 1–60.

    Article  MATH  MathSciNet  Google Scholar 

  • [S]Schwartz, R. E., Quasi-isometric rigidity and Diophantine approximation.Acta Math., 177 (1996), 75–112.

    MATH  MathSciNet  Google Scholar 

  • [T]Tukia, P., On quasi-conformal groups.J. Analyse Math., 46 (1986), 318–346.

    MATH  MathSciNet  Article  Google Scholar 

  • [W]Witte, D., Topological equivalence of foliations of homogeneous spaces.Trans. Amer. Math. Soc., 317 (1990), 143–166.

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Additional information

The first author was supported in part by NSF Grant DMS 9704640, by IHES and by the Alfred P. Sloan Foundation. The second author was supported in part by NSF Grant DMS 9504946 and by IHES.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Farb, B., Mosher, L. On the asymptotic geometry of abelian-by-cyclic groups. Acta Math. 184, 145–202 (2000). https://doi.org/10.1007/BF02392628

Download citation

  • Received:

  • Issue Date:

  • DOI: https://doi.org/10.1007/BF02392628

Keywords

  • Asymptotic Geometry